Alert archive / Wisconsin / Gale Warnings in 2020

Gale Warning 6, NWS Green Bay, WI

March 12, 2020

NWS Green Bay, WI issued this gale warning at Mar 12, 2020, 3:10 PM CDT. It took effect at Mar 12, 2020, 9:02 PM CDT. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2020, 3:10 PM CDT (20:10 UTC)
In effect from
Mar 12, 2020, 9:02 PM CDT
Expired
Mar 13, 2020, 4:46 PM CDT
In force
20 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

628 
WHUS73 KGRB 122010
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
310 PM CDT Thu Mar 12 2020

LMZ521-522-130415-
/O.EXT.KGRB.SC.Y.0027.000000T0000Z-200313T2200Z/
/O.CAN.KGRB.GL.A.0004.200313T1200Z-200313T2200Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
310 PM CDT Thu Mar 12 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM CDT FRIDAY...
...GALE WATCH IS CANCELLED...

* WHAT...For the Small Craft Advisory, south winds 15 to 25 knots,
  veering west tonight. 

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage and north of a line from Oconto WI to Little 
  Sturgeon Bay WI and Green Bay south of line from Oconto WI to 
  Little Sturgeon Bay WI.

* WHEN...Until 5 PM CDT Friday.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ541>543-130415-
/O.EXT.KGRB.SC.Y.0027.000000T0000Z-200313T0800Z/
/O.UPG.KGRB.GL.A.0004.200313T1200Z-200313T2200Z/
/O.NEW.KGRB.GL.W.0006.200313T0800Z-200313T2200Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
310 PM CDT Thu Mar 12 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM CDT FRIDAY...
...GALE WARNING IN EFFECT FROM 3 AM TO 5 PM CDT FRIDAY...

* WHAT...For the Gale Warning, west winds 20 to 25 kt with gusts
  up to 35 kt and waves 2 to 4 ft expected. For the Small Craft
  Advisory, southwest winds 15 to 25 kt with gusts up to 30 kt 
  and waves 5 to 8 ft.

* WHERE...Rock Island Passage to Sturgeon Bay WI, Sturgeon Bay 
  to Two Rivers WI and Two Rivers to Sheboygan WI.

* WHEN...For the Gale Warning, from 3 AM to 5 PM CDT Friday. For 
  the Small Craft Advisory, until 3 AM CDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
5 follow-up statements
852 
WHUS73 KGRB 130202
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
902 PM CDT Thu Mar 12 2020

LMZ541>543-131015-
/O.CAN.KGRB.SC.Y.0027.000000T0000Z-200313T0800Z/
/O.EXT.KGRB.GL.W.0006.200313T0202Z-200313T2200Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
902 PM CDT Thu Mar 12 2020

...GALE WARNING NOW IN EFFECT UNTIL 5 PM CDT FRIDAY...

* WHAT...West winds 20 to 25 kts with gusts up to 40 kts.

* WHERE...Rock Island Passage to Sturgeon Bay WI, Sturgeon Bay 
  to Two Rivers WI and Two Rivers to Sheboygan WI.

* WHEN...Until 5 PM CDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ521-522-131015-
/O.CON.KGRB.SC.Y.0027.000000T0000Z-200313T2200Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
902 PM CDT Thu Mar 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT FRIDAY...

* WHAT...West wind 15 to 25 kts, gusts to 30 kts.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage and north of a line from Oconto WI to Little 
  Sturgeon Bay WI and Green Bay south of line from Oconto WI to 
  Little Sturgeon Bay WI.

* WHEN...Until 5 PM CDT Friday.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
626 
WHUS73 KGRB 130902
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
402 AM CDT Fri Mar 13 2020

LMZ541>543-131715-
/O.CON.KGRB.GL.W.0006.000000T0000Z-200313T2200Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
402 AM CDT Fri Mar 13 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

* WHAT...West winds to 30 kts with gale force gusts around 35 kts.

* WHERE...Nearshore waters of Lake Michigan from Rock Island
  Passage to Sheboygan.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ521-522-131715-
/O.CON.KGRB.SC.Y.0027.000000T0000Z-200313T2200Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
402 AM CDT Fri Mar 13 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON...

* WHAT...West winds to 30 kts with a few gale force gusts to 35 
  kts.

* WHERE...Bay of Green Bay south of line from Cedar River to Rock
  Island Passage.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
577 
WHUS73 KGRB 131443
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
943 AM CDT Fri Mar 13 2020

LMZ541>543-132200-
/O.CON.KGRB.GL.W.0006.000000T0000Z-200313T2200Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
943 AM CDT Fri Mar 13 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

* WHAT...West winds to 30 kts with gale force gusts around 35 
  kts.

* WHERE...Nearshore waters of Lake Michigan from Rock Island 
  Passage to Sheboygan.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ521-522-132200-
/O.CON.KGRB.SC.Y.0027.000000T0000Z-200313T2200Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
943 AM CDT Fri Mar 13 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON...

* WHAT...West winds 15 to 25 kts with gusts to 30 kts.

* WHERE...Bay of Green Bay south of line from Cedar River to 
  Rock Island Passage.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AK
955 
WHUS73 KGRB 132004
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
304 PM CDT Fri Mar 13 2020

LMZ541>543-132200-
/O.CON.KGRB.GL.W.0006.000000T0000Z-200313T2200Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
304 PM CDT Fri Mar 13 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM CDT THIS AFTERNOON...

* WHAT...West winds 15 to 25 kts...gusts to 35 kts possible early. 
 
* WHERE...Nearshore waters of Lake Michigan from Rock Island 
  Passage to Sheboygan.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ521-522-132200-
/O.CON.KGRB.SC.Y.0027.000000T0000Z-200313T2200Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
304 PM CDT Fri Mar 13 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM CDT THIS
AFTERNOON...

* WHAT...West winds 15 to 25 kts.

* WHERE...Bay of Green Bay south of line from Cedar River to 
  Rock Island Passage.

* WHEN...Until 5 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
509 
WHUS73 KGRB 132146
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
446 PM CDT Fri Mar 13 2020

LMZ541>543-140200-
/O.CAN.KGRB.GL.W.0006.000000T0000Z-200313T2200Z/
/O.NEW.KGRB.SC.Y.0028.200313T2200Z-200314T0200Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
446 PM CDT Fri Mar 13 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...West winds 15 to 25 kts...decreasing to 10 to 15 kts
  later on tonight.

* WHERE...Rock Island Passage to Sturgeon Bay WI, Sturgeon Bay 
  to Two Rivers WI and Two Rivers to Sheboygan WI.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ521-522-140200-
/O.CAN.KGRB.SC.Y.0027.000000T0000Z-200313T2200Z/
/O.NEW.KGRB.SC.Y.0028.200313T2200Z-200314T0200Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
446 PM CDT Fri Mar 13 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...West winds 10 to 20 kts with gusts up to 25 kts
  diminishing later on tonight.

* WHERE...Green Bay south of line from Cedar River to Rock 
  Island Passage and north of a line from Oconto WI to Little 
  Sturgeon Bay WI and Green Bay south of line from Oconto WI to 
  Little Sturgeon Bay WI.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Mar 12, 12:38 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Mar 12, 12:38 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1238 PM CDT Thu Mar 12 2020

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Friday
Issued at 354 AM CDT Thu Mar 12 2020

The short term forecast foci are the departure of fog this
morning, the incoming rain expected across the region this
afternoon and associated flooding potential, and the potential
for some gusty winds.

Today... Ongoing WAA this morning will last through the early
afternoon, raising temperatures into the 40s and lower 50s,
and building a fairly resilient warm layer aloft, which will help
mitigate any snow chances as precipitation overspreads the region
later in the day. Low level moisture that produced fog and mist
overnight will remain patchy, with a few areas likely seeing brief
reductions in visibility until rain arrives. As the surface low
crosses Manitoba this afternoon and evening, a cold front will
cross the region bringing in widespread precipitation. Again, the
majority of this active weather will be rain, especially across
the Fox Valley and near the lakeshore. There are a few hints we
may get a few rumbles of thunder today, but with MUCAPE at 100
J/kg or less, decided the chance was small enough to be excluded
a mention in the forecast. There will be a few brief snow chances
towards the end of the event this evening across northern
Wisconsin as wrap around moisture lingers into the early
overnight. Winds will be on the increase as the pressure gradient
tightens as well. It's not out of the question to see a few
stronger gusts mix down with the rain today, so isolated gusts
will be possible. Gusts then continue behind the cold front, as
CAA gets going across the region.

Models continue bring a fairly widespread half inch of rain across
the region through the day. This will keep the flood risk across
the area elevated as rivers continue to rise towards bankfull and
near minor flood stages. Please see the latest hydrologic outlook
for further details.

Tonight and Friday...As mentioned above, winds will remain gusty
overnight and into early Friday. Active weather will rapidly
depart overnight as cold and dry air pushes into the region. The
transition to colder air should be fairly slow, which should
minimize any ice formation on roadways by Friday morning, but a
few areas of patchy ice are still possible. Weak high pressure
will then be in the area briefly Friday, bringing us a brief dry
period as the active weather period continues over the weekend and
in the extended forecast.

.LONG TERM...Friday Night Through Wednesday
Issued at 354 AM CDT Thu Mar 12 2020

The main highlights from this forecast period are the quiet pattern
for the weekend, chances for precipitation to start the work week,
followed by another quiet pattern.

Friday night through Sunday...High pressure is expected to build
into the Upper Mississippi Valley Friday night. Cooler Canadian air
associated with this high will cause temperatures to drop to the
lower teens across north-central Wisconsin and middle 20s in east-
central Wisconsin for Friday night. However, clouds are expected to
increase Friday night and continue for much of Saturday as a system
passes well to the south of the forecast area. The cooler air will
stick around into Saturday, resulting in slightly below normal high
temperatures in the middle to upper 30s. Similar temperatures are
expected for Sunday under mostly sunny skies.

Rest of the extended...As the high pressure system shifts over the
Northeastern U.S. by late Sunday night, a surface low pressure
system will develop over the Dakotas/Minnesota. This system's cold
front could bring the next chance of precipitation to the forecast
area for Monday. Previous model runs showed a much stronger cold
front with more dynamics moving across the forecast area, however,
the latest runs indicate a much weaker cold front with little
moisture moving over the forecast area for Monday. Still looks like
the region could see some precipitation in the form of rain to start
on Monday before transitioning to snow Monday evening, as the cooler
air moves in behind the cold front. Another area of high pressure
will then slide in behind the cold front, bringing quiet and dry
conditions back to the region through mid-week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1238 PM CDT Thu Mar 12 2020

Patchy fog, low clouds and rain showers are expected to linger
across most TAF sites into early this evening. Visibilities have
and ceilings have generally running in the MVFR to IFR range with
isolated lower ceilings across the area. Drier air is expected to
move in overnight after the front passes, which will lead to
steady improvement into the day Friday. Winds will also become
gusty through much of this TAF issuance, shifting from the south
early in the TAF to the west tonight into the day Friday. Some
LLWS is possible; however, this will likely be short-lived and
remain near the approaching front.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Uhlmann
LONG TERM......Hykin
AVIATION.......Cooley
Hazardous weather outlook, Mar 12, 3:08 PM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
308 PM CDT Thu Mar 12 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-132015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
308 PM CDT Thu Mar 12 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Minor flooding may continue along the East River and Wolf River
near Shiocton, especially as additional rain falls into this
evening. Other rivers will continue to approach bankfull.

Ice jams could develop with little notice and lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Melting snow and additional rainfall will cause rivers to rise.

Ice jams could develop with little notice and lead to localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward any flooding to the National
Weather Service in Green Bay.

LMZ521-522-541>543-132015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
308 PM CDT Thu Mar 12 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Gale force gusts to 35 knots are expected late tonight, especially
along Lake Michigan. A gale warning is in effect.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Gale force gusts to 35 knots are expected through early Friday
afternoon, especially along Lake Michigan. A gale warning is in
effect.

Cooley/Bersch

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 12:31 PM CDTRiver Flood WarningGRBOutagamie, Shawano, Waupaca37 days

Nearby

Gale Warnings in Wisconsin, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.